Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 18, 2017, 2:21 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 18, 2017, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
Counties Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 151 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
524
WWUS81 KCTP 181821
SPSCTP
Special Weather Statement
National Weather Service State College PA
221 PM EDT FRI AUG 18 2017
PAZ057>059-181900-
Lebanon PA-Dauphin PA-Schuylkill PA-
221 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 300 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm near
Penn National Race Course, moving northeast at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Myerstown, Cornwall, Schuylkill Haven, Minersville, Palmyra,
Annville, Hershey, Lebanon, Pottsville, St. Clair, Harper Tavern,
Skyline View, Timber Hills, Seltzer, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown and Friedensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 7626 4052 7634 4049 7644 4037 7625
4036 7620 4032 7615 4021 7663 4038 7676
4074 7620 4056 7610
TIME...MOT...LOC 1821Z 235DEG 35KT 4036 7662
$$
GrummWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:04 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 11:04 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service State College PA 1104 AM EDT Fri Aug 18 2017 .SYNOPSIS... A cold front will move through the region today. An upper trough will move across the area on Saturday. Temperatures will stay above normal but rise even higher each day through Tuesday as a ridge builds aloft. Another cold front should trigger showers around mid-week and the week should end on a cooler note. && .NEAR TERM /THROUGH TONIGHT/... Broken area of rain is now becoming more showery and a line is forming to the west of JST/FIG. Instability back in the clear-er air over the NW is also firing up a sct line of shra which may produce TS soon. Some pockets of heavy rain are possible as PWATs/dewpoints are very high - some of the highest of the summer in many places. Temps aloft are very warm but the temps aloft should be cooling slightly this aftn and, as is happening in the NW, thunder is possible in most places. Timing still looks very solid with the storms/rain pushing out of the SE by 21Z, and only a sct shra/tsra in the nrn mtns after that but well before midnight. Prev... With the front passing off to the east this evening, the bulk of the overnight hours will be dry, with the best chance for a lingering shower after dark being over the far eastern areas. Cooler and drier air will seep in overnight. Lows will drop back into the upper 50s to mid 60s. && .SHORT TERM /SATURDAY/... High pressure will nose into the state to start the day with fair-dry conditions. However a potent shortwave rotating through the base of the long-wave trough passing overhead will bring a renewed threat for scattered showers and perhaps thunder back into the forecast area during the afternoon. The timing is almost perfectly lined up for daytime heat and the short-wave trough forcing. Dewpoints should be around 60F by that time. Saturday's highs will range from the mid 70s north to mid 80s south which will average a couple of deg either side of normal. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... After the shortwave moves through the area by later Saturday, heights aloft are forecast to rise and become quasi-zonal. Sunday into Tuesday looks warm and dry, with Tuesday even ending up hot over most of the area. A new shortwave moving through SRN Canada will an bring an increasing chance for rain, possibly as early as Tuesday afternoon over western sections of the forecast area. There are differences in timing of the rain with the ECMWF suggesting it holds off until Tuesday night. Blended MOS POPs show a small chance of showers moving into western sections Tuesday afternoon, but the highest POPs are reserved for the overnight. Cyclonic flow aloft will then dominate the flow pattern through Thursday. The cool air aloft will help trigger a few mainly diurnal showers Wednesday and Thursday. The showers will tend to favor northern and western higher elevations. Temperatures will be significantly cooler for the second half of the week. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Almost solid area of showers/rain running right thru the central part of the area from SE to NW is sliding only slowly to the east. Breaks in the sky cover will allow it to get unstable and make sct-nmrs TSRA this aftn. Reductions to MVFR are likely and some IFR is possible through early aftn in BFD, and 20z in the central terminals, and 22z in MDT/LNS. A final push of drier air will move through this evening and early tonight. Thus, a few shra/tsra are possible in BFD between 23z and 02z - but the other terminals should stay dry this evening and tonight. Fog is possible for most of the area tonight, but more so in the SE where the dry air arrives later. Lower clouds should form over the NW mtns tonight, but these should stop around the old AOO-UNV-IPT line. An upper level trough and rather strong forcing passing directly overhead in the cooler air aloft could make sct shra/tsra across the northern third/half of PA on Sat aftn. Much drier air will make for a mainly-VFR Sun-Mon with only valley fog in the AM a potential issue. .OUTLOOK... Sun-Mon...No sig wx. Tue...SHRA/TSRA poss. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/La Corte NEAR TERM...Dangelo SHORT TERM...La Corte LONG TERM...La Corte AVIATION...Dangelo/Martin
Hazardous weather outlook, Aug 18, 4:06 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 406 AM EDT Fri Aug 18 2017 PAZ004-005-010-190815- Warren-McKean-Elk- 406 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057>059-065-066-190815- Dauphin-Schuylkill-Lebanon-York-Lancaster- 406 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. There is a Slight Risk of severe thunderstorms this afternoon into the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056- 063-064-190815- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland-Adams- 406 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Showers and scattered thunderstorms will accompany a cold front through the area today. Some of the storms could be locally severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 12:33 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT FRI AUG 18 2017
PAZ025>027-181700-
Blair PA-Huntingdon PA-Mifflin PA-
1233 PM EDT FRI AUG 18 2017
...SPECIAL WEATHER STATEMENT FOR HUNTINGDON AND MIFFLIN COUNTIES
UNTIL 100 PM EDT...
At 1233 PM EDT, Doppler radar indicated showers along a line
extending from near Franklinville to near Huntingdon to near Shy
Beaver. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4023 7824 4030 7826 4025 7829 4027 7834
4044 7813 4069 7812 4072 7804 4069 7794
4074 7783 4072 7777 4073 7772 4072 7771
4081 7747 4064 7748 4028 7794 4021 7822
TIME...MOT...LOC 1633Z 248DEG 40KT 4064 7804 4047 7806 4029 7825
DangeloSpecial weather statement, Aug 18, 1:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
142 PM EDT FRI AUG 18 2017
PAZ026>028-181815-
Juniata PA-Huntingdon PA-Mifflin PA-
142 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HUNTINGDON...MIFFLIN...
AND EASTERN JUNIATA COUNTIES UNTIL 215 PM EDT...
At 141 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Union and Shirleysburg, moving east at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Perulack, Spruce Hill, East Waterford, Walnut, Mexico, Honey Grove,
Blacklog, Port Royal, Atkinson Mills, Longfellow, Shirleysburg,
Newton Hamilton and McVeytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4029 7791 4052 7777 4055 7735 4045 7743
4040 7754 4038 7753 4035 7759 4028 7768
TIME...MOT...LOC 1741Z 253DEG 27KT 4033 7781
DangeloSpecial weather statement, Aug 18, 2:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT FRI AUG 18 2017
PAZ051>053-058-181845-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
202 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...MONTOUR...AND COLUMBIA COUNTIES UNTIL 245 PM EDT...
At 201 PM EDT, Doppler radar indicated a strong thunderstorm over
Elysburg, moving east at 25 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, St. Clair, Shamokin, Kulpmont, Mahanoy City, Shenandoah,
Ashland, Frackville, Mount Carmel, Pottsville, Sheppton,
Brandonville, Englewood, Coaldale, Marshallton, Elysburg, Numidia,
Slabtown, Altamont and Wilburton Number One.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4072 7664 4091 7667 4099 7622 4095 7621
4090 7604 4091 7600 4084 7591 4069 7589
TIME...MOT...LOC 1801Z 261DEG 29KT 4083 7656
GrummSpecial weather statement, Aug 18, 2:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT FRI AUG 18 2017
PAZ027-028-036-056-063-181845-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Mifflin PA-
210 PM EDT FRI AUG 18 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...MIFFLIN...
JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Blacklog to near East Waterford to near
Doylesburg. Movement was east at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Carlisle, Shippensburg, Plainfield, Loysville, Ickesburg, East
Waterford, New Bloomfield, Colonel Denning State Park, Honey Grove,
Newville, Bloserville, Roxbury, Walnut Bottom, Big Spring State Park,
Doylesburg, Spruce Hill, Schlusser, Carlisle Springs, Shermansdale
and Blain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4052 7723 4026 7707 4001 7734 4012 7782
4032 7761 4051 7773
TIME...MOT...LOC 1809Z 277DEG 26KT 4045 7761 4031 7753 4018 7768
GrummSpecial weather statement, Aug 18, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
221 PM EDT FRI AUG 18 2017
PAZ057>059-181900-
Lebanon PA-Dauphin PA-Schuylkill PA-
221 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 300 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm near
Penn National Race Course, moving northeast at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Myerstown, Cornwall, Schuylkill Haven, Minersville, Palmyra,
Annville, Hershey, Lebanon, Pottsville, St. Clair, Harper Tavern,
Skyline View, Timber Hills, Seltzer, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown and Friedensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 7626 4052 7634 4049 7644 4037 7625
4036 7620 4032 7615 4021 7663 4038 7676
4074 7620 4056 7610
TIME...MOT...LOC 1821Z 235DEG 35KT 4036 7662
GrummThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:21 AM EDT | Special Weather Statement | CTP | Lycoming | 54 min |
| Aug 18, 12:33 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 27 min |
| Aug 18, 1:42 PM EDT | Special Weather Statement | CTP | Juniata | 33 min |
| Aug 18, 2:02 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | CTP | Cumberland, Perry | 35 min |
| Aug 18, 2:32 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 43 min |
| Aug 18, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Juniata, Perry, York | 54 min |
| Aug 18, 3:27 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Aug 18, 3:32 PM EDT | Special Weather Statement | CTP | York | 43 min |
| Aug 18, 4:11 PM EDT | Special Weather Statement | CTP | Lancaster | 34 min |
| Aug 18, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 52 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.